Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Fort Worth, TX

August 9, 2018Coryell County, Texas

NWS Fort Worth, TX issued this special weather statement at Aug 9, 2018, 3:21 PM CDT for Coryell County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Aug 9, 2018, 3:45 PM CDT
In force
24 min
Issued by
NWS Fort Worth, TX

County Coryell County, TX

The radar

The Ft Hood radar (KGRK), 101 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS84 KFWD 092021
SPSFWD

Special Weather Statement
National Weather Service Fort Worth TX
321 PM CDT THU AUG 9 2018
 
TXZ157-092045-
Coryell TX-
321 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORYELL COUNTY UNTIL
345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gatesville, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gatesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3148 9783 3163 9785 3168 9775 3170 9768
      3146 9752
TIME...MOT...LOC 2021Z 264DEG 12KT 3158 9776 

$$

Godwin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:21 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 9, 1:21 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
121 PM CDT Thu Aug 9 2018

.AVIATION...
18 UTC TAF Cycle

Concerns---Wind shift this afternoon....Convective potential at
all TAF sites.

For the Metroplex TAF sites...The main concern in the near term
will be a potential windshift at D/FW...DAL and GKY. Surface
winds at FTW and AFW have already becoming more westerly and
northwesterly in the wake of a broad trough. I expect that these
westerly to northwesterly winds will overspread the remainder of
the TAF sites in the next 1-3 hours. There may be a brief
opportunity for more northerly winds, but speeds should remain
such that south flow operations can continue. Convection that
impacted area terminals this morning continues to slide to the
southeast and dwindle. New convection has struggled to develop and
this could be due to both widespread cloud cover and perhaps some
mesoscale subsidence due to the morning convection. I'll continue
to remain very cautious and only VCSH through this afternoon and
into the early evening hours. There may be a brief period of light
and variable surface winds before this evening before south to
southwest winds return. Some rain and a few embedded thunderstorms
may attempt to make a run at Metroplex TAFs, but low confidence
only warrants a window of VCSH in the morning. Impacts during the
Friday morning push are most likely at the Glen Rose and Cedar
Creek cornerposts...as well as to any south and westbound
departures.

For the Waco TAF site...Northwesterly surface winds in
association with a broad trough continue to filter southward into
Central Texas. The deeper cumulus field is just south of the
airfield which leads me to think that the better risk for
thunderstorms will be just south of the terminal. If trends
suggest otherwise, a quick amendment to include VCTS may be
necessary. Low level ascent will increase this evening and into
the overnight hours across Central Texas which should result in
a proliferation in the coverage of showers and thunderstorms.
Confidence in storms is a bit higher here, so I'll advertise a 4
hour window of VCTS this evening, though alterations to the timing
may be necessary.

Bain

&&

.UPDATE... /Issued 1122 AM CDT Thu Aug 9 2018/
Main update to the forecast was to make some configurations to
the PoP and Wx grids.

A small cluster of convection grew upscale this morning as it
likely encountered slightly stronger low level flow. With the low
level flow veering and weakening, this activity should continue
to wane through the afternoon hours. Surface analysis indicated
that a surface trough/windshift was draped across the area and
extended from parts of Texoma...back southward through the D/FW
Metroplex and into the Concho Valley. This feature may have
impacts on a couple of sensible weather elements. The first is
temperatures across Central Texas and the Brazos Valley. The
induced southwesterly winds should help promote decent warming and
with the full August sun, some areas here will climb into the
upper 90s to near 101 degrees. While winds may be largely veered,
there could be some pockets of slightly more backed flow along any
remnant outflow from the dwindling convective cluster back to the
northwest of the Brazos Valley and central Texas. I'll keep just
low PoPs here for any localized convergence along the boundary.
If convection becomes robust, it may pose a low-end damaging wind
risk. Otherwise, heavy rain will be the primary threat---though
welcomed by many given the lack of recent rainfall across parts of
the area.

The other impact that the trough will have is that it'll induce
northwest to eventually northerly winds in its wake. If winds keep
more of a westerly component, it's possible that temperatures may
climb a bit higher than forecast. The highest rain chances in the
short term have been confined south and east of the D/FW
Metroplex where RAP guidance continues to suggest some isentropic
ascent. For this afternoon, the best chances were kept across
Central Texas with a slight arc to the better rain chances to the
west, closer to upper level forcing. Convection north of I-20 is
possible, though latest radar trends would suggest that activity
is struggling...possibly due to mesoscale subsidence in the wake
of the morning convection. For now, we will monitor trends and
make adjustments if necessary.

Bain

&&

.SHORT TERM... /Issued 409 AM CDT Thu Aug 9 2018/
/Today and Tonight/

Another complicated forecast is in store today given the latest
suite of differing model solutions. A complex of showers and
storms continues moving southward from West Texas to the Concho
Valley. This complex has been largely driven by the cold pool
propagating southward. This convection will likely diminish in
strength during the predawn hours as the LLJ begins to diminish,
with a remnant boundary likely lingering across Central Texas.
This boundary may eventually play a part in the convective
potential this afternoon. In addition to the southward moving
boundary, a region of isentropic ascent is leading to additional
showers and thunderstorms developing well behind the boundary.
Convection is currently ongoing across the Texas Panhandle and
northwest Texas. This area of isentropic ascent will make a run
for the western counties of North Texas, and therefore will keep a
slighter higher PoP through the early morning hours.

The remnant outflow boundary does stretch northeastward from
Hamilton to Ennis to Sulphur Springs and has been acting as a
focus for short lived showers and thunderstorms, mainly across the
Texas Hill Country. As mentioned above, this boundary will
interact with afternoon heating and humid air and allow for
additional scattered convection to develop.  The exact location
of convection is highly uncertain, but the best potential for any
development will be mainly south of I-20. Another area with
slightly better rain chances will be across the far northeastern
counties as a disturbances moves southeastward across Oklahoma and
Arkansas this afternoon.

Daytime temperatures were bumped up a few degrees compared to the
last forecast given the potential for widespread rain remaining
low, and boundaries diffusing in the afternoon. It is likely that
temperatures will be the hottest across the southeastern counties
where rain chances will be low; upper 90s to around 100 will be
possible in those areas. Across North Texas, upper 80s will be
possible where rainfall occurs, with widespread lower to mid 90s
expected.

By tonight, another round of convection will likely develop as the
low level jet develops once again. Given the expectation that the
boundary will remain across Central Texas, the best convective
potential will be mainly south of Interstate 20. The location of
convection will be dependent on what happens during the day today,
and therefore confidence in location of precipitation is low.

Hernandez

&&

.LONG TERM... /Issued 409 AM CDT Thu Aug 9 2018/
/Friday Onward/

The precipitation forecast remains challenging from Friday
through at least Monday, though model solutions remain bullish on
the potential for rainfall across North Central Texas through
this period. This optimism is driven by an amplifying mid-level
shortwave trough which is advertised to become a closed low over
the Texas Panhandle/Eastern New Mexico by the weekend. The GEFS
ensembles and ECMWF are in very good agreement in depicting this
evolution and the subsequent widespread QPF that's expected to
develop on the favored east flank of this synoptic-scale feature.
As a result, PoPs across much of North Central Texas remain pretty
high through Monday. Cooler daytime temperatures (by August
standards) will come along for the ride for much of the area,
thanks to increased cloudcover and the scattered, episodic
rainfall.

For Friday/Saturday, maintained a belt of somewhat higher PoPs
generally extending from Eastland/Comanche to Athens/Palestine.
This reasoning is based on the assumption that remnant outflow
boundaries and moisture convergence will be a tad better through
these areas - a notion supported to some degree by the later
periods of the 3km NAM. Not overly confident in this evolution,
but do feel fairly sure that a good part of the forecast area will
see at least scattered convection both afternoons/evenings, given
the degree of moisture and instability present in the
environment.

The Texas Panhandle upper low deepens and closes off by Sunday,
and the ECMWF and GFS both latch onto increased moisture advection
and forcing for ascent on the east flank of this system. The bulk
of any enhanced convection that occurs Sunday may very well be
confined west/northwest of our forecast area, but enough
proximity lift should be available to warrant likely PoPs across
much of our western and northern zones Sunday. Areas east of I-35,
and particularly south of I-20 should see much less coverage
Sunday, with less forcing and no appreciable surface forcing
mechanisms available.

The key evolution in the Monday through Wednesday period will be a
steady decrease in the coverage of convection areawide, as the
upper low moves northward and eventually re-opens as a wave
across the Central Plains. Likely PoPs in our far
western/northwest counties will give way to low pops in these
areas by Wednesday, while most areas southeast of an Eastland to
Paris line should be devoid of precipitation (and warmer!) by
Tuesday and Wednesday.

As has been noted in previous discussions, the significant drought
in place across much of the area tempers concerns for a major
flash flood threat. Having said that, precipitable water values
will remain very high through Sunday/Monday, and with convective
clusters exhibiting good precipitation efficiency, we may very
well see some localized flooding impacts in urban or poorly
drained areas. A very common way to end (or at least ameliorate) a
drought in North Texas is by having flash flooding, and that's
something folks will need to be careful about as we move through
the weekend.

Bradshaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    95  77  92  76  90 /  40  40  40  30  50
Waco                99  75  92  75  91 /  50  40  60  40  50
Paris               90  72  92  73  90 /  50  30  20  10  30
Denton              94  74  93  74  90 /  30  30  40  20  40
McKinney            92  74  92  74  90 /  40  30  30  20  40
Dallas              93  78  93  77  91 /  50  40  40  30  50
Terrell             91  73  92  74  91 /  60  40  40  30  50
Corsicana           97  74  91  74  91 /  50  40  50  40  50
Temple             100  76  92  74  92 /  40  40  60  50  40
Mineral Wells       94  74  91  72  88 /  30  40  50  40  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/90
Hazardous weather outlook, Aug 9, 4:23 AM CDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
423 AM CDT Thu Aug 9 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
423 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorm chances will continue throughout the day today, with
the highest chance for storms south of Interstate 20. Severe storms
are not expected, but a few strong storms will be possible this
afternoon. Gusty winds will be the main threat.

Tonight, expect another round of storms to develop west of the
region and potentially move into North and Central Texas. No severe
storms are expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm potential will remain in the forecast through at least
Tuesday of next week. Exact location of precipitation is difficult
to predict at this time. Although no severe weather is expected, a
few strong storms will be possible with gusty winds and locally heavy
rain being the main threats.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 2:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
252 PM CDT THU AUG 9 2018

TXZ157-092015-
Coryell TX-
252 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORYELL COUNTY UNTIL
315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Gatesville, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gatesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3171 9769 3156 9758 3146 9757 3147 9793
      3158 9794
TIME...MOT...LOC 1951Z 263DEG 16KT 3158 9786

Godwin
Special weather statement, Aug 9, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
321 PM CDT THU AUG 9 2018

TXZ157-092045-
Coryell TX-
321 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORYELL COUNTY UNTIL
345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gatesville, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gatesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3148 9783 3163 9785 3168 9775 3170 9768
      3146 9752
TIME...MOT...LOC 2021Z 264DEG 12KT 3158 9776

Godwin

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:53 PM CDTSpecial Weather StatementFWDYoung37 min
Aug 8, 8:08 PM CDTSevere Thunderstorm WarningFWDYoung55 min
Aug 8, 8:35 PM CDTSpecial Weather StatementFWDJack25 min
Aug 9, 2:52 PM CDTSpecial Weather StatementFWDCoryell23 min
Aug 9, 3:28 PM CDTSpecial Weather StatementFWDDenton32 min
Aug 9, 3:40 PM CDTSpecial Weather StatementFWDCoryell50 min
Aug 9, 3:47 PM CDTSpecial Weather StatementFWDDenton28 min
Aug 9, 4:17 PM CDTSpecial Weather StatementFWDBosque28 min
Aug 9, 4:42 PM CDTSpecial Weather StatementFWDTarrant33 min
Aug 9, 5:01 PM CDTSpecial Weather StatementFWDMcLennan29 min
Aug 9, 5:07 PM CDTSpecial Weather StatementFWDHood23 min
Aug 9, 5:23 PM CDTSpecial Weather StatementFWDBell37 min
Aug 9, 5:29 PM CDTSpecial Weather StatementFWDJohnson46 min
Aug 9, 5:36 PM CDTSevere Thunderstorm WarningFWDJohnson, Parker, Tarrant24 min
Aug 9, 5:48 PM CDTSpecial Weather StatementFWDJohnson27 min
Aug 9, 5:55 PM CDTSpecial Weather StatementFWDLimestone35 min
Aug 9, 6:08 PM CDTSpecial Weather StatementFWDTarrant37 min
Aug 9, 6:15 PM CDTSevere Thunderstorm WarningFWDJohnson45 min
Aug 9, 6:39 PM CDTSpecial Weather StatementFWDAnderson36 min
Aug 9, 6:40 PM CDTSevere Thunderstorm WarningFWDEllis, Johnson33 min
Aug 9, 6:53 PM CDTSpecial Weather StatementFWDJohnson37 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.